Torsades de Pointes

Torsades de Pointes

Torsades de  Pointes is a French phrase meaning “Twisting of the points”. The first publication by Dessertenne on Torsade de Pointes was in 1966. (Singular ‘Torsade’ is used when there is only a short run with a single twist of points while pleural is used when there are multiple twists). Torsades de Pointes is polymorphic ventricular tachycardia (PMVT) associated with delayed ventricular repolarization in the form of QT prolongation (or sometimes a prominent U wave). A wide variety of drugs have been known to cause QT prolongation and Torsades de Pointes. Important ones include antiarrhythmic drugs like quinidine, disopyramide, procainamide and sotalol, psychotropic agents like phenothiazines and tricyclic antidepressants; antihistamines like terfenadine – so goes the long list. In fact any new drug being developed, has to undergo mandatory testing for QT interval prolongation. The most important step in the management of torsades de pointes is removal of the offending drug or correction of the causative factors like electrolyte imbalance (hypokalemia, hypomagnesemia). If there is bradycardia, pacing may be useful as increase in the basic heart rate decreases the QT interval and suppresses the arrhythmia. Intravenous magnesium sulphate is also highly useful in most cases. Isoprenaline infusion, though an agent which itself can cause ventricular tachycardia, can be used to prevent recurrence of torsades as it increases the heart rate and shortens the QT interval. Sustained episodes need cardioversion for termination, though recurrence is quite common.

Add a Comment